Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 178, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 24, 2004, 2:55 PM CDT for Buena Vista County, Iowa. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2004, 2:55 PM CDT (19:55 UTC)
- Expired
- May 24, 2004, 3:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Buena Vista County, IA
The radar
The Sioux Falls radar (KFSD), 154 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 3:08 PM CDT | HAIL 0.88 | Alta, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 10:10 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
416 WUUS53 KFSD 241955 SVRFSD IAC021-242030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 255 PM CDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUENA VISTA COUNTY IN NORTHWEST IOWA * UNTIL 330 PM CDT * AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR ALTA...OR ABOUT 8 MILES WEST OF STORM LAKE...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALTA AROUND 300 PM CDT TRUESDALE AROUND 310 PM CDT LAT...LON 4264 9539 4257 9531 4277 9499 4291 9523 $$ WB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:36 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 24, 1:36 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 136 PM CDT MON MAY 24 2004 .DISCUSSION... BAND OF ISOLATED SEVERE STORMS MOVING EAST SOUTH OF INTERSTATE 90 THIS AFTERNOON...LEADING A LARGE BAND OF RAIN AND THUNDERSTORMS THAT STRETCHES NORTH TO AROUND KATY. BAND OF MID LEVEL LIFT JUST NORTHWEST OF THE CWA LOOKS LIKE IT SHOULD STAY NORTHWEST OF THE CWA THROUGH THE EVENING. STRONG SUBSIDENCE AND ISENTROPIC DOWNGLIDE DEVELOP TONIGHT...WHICH SHOULD ALLOW A LOT OF THE LOW LEVEL MOISTURE TO GET SCOURED OUT. A LITTLE MID LEVEL MOISTURE MOVES INTO SOUTHERN CWA LATE TONIGHT AS UPPER LEVEL JET MAX MOVES THROUGH THE CENTRAL PLAINS. LOWS SHOULD BE SIMILAR TO THIS MORNING...WITH MAINLY 40S EVERYWHERE. COLD AIR SETTLES IN BEHIND SYSTEM...AND MODEL SOUNDINGS SUGGEST AN ABUNDANCE OF STRATO CU FROM LATE MORNING INTO THE AFTERNOON. CU SHOULD BE IN EARLIER OVER NORTHWEST CWA. LUCKILY...WE SHOULD SEE SOME DECENT MIXING...SO ALTHOUGH THE ENVIRONMENT WILL BE COLDER...THE SURFACE TEMPERATURES SHOULD BE WARMER THAN THE PAST COUPLE OF DAYS. THEN...ON WEDNESDAY THROUGH THURSDAY...MUCH WARMER CONDITIONS SHOULD DEVELOP AS WEST TO SOUTHWEST WINDS SET UP IN THE LOW LEVELS. WILL WARM EVERYONE INTO THE 70S AND LOWER 80S BOTH DAYS. LARGE TROUGH MOVES ONTO THE WEST COAST BY FRIDAY...WITH LOW LEVEL FLOW BECOMING MORE SOUTHERLY AND MOISTURE ON THE INCREASE. THE WEEKEND WEATHER STILL LOOKS UNSETTLED...BUT LATEST RUNS ARE COMING INTO MORE AGREEMENT WITH WARMER TEMPERATURES ON FRIDAY AND SATURDAY...THE DROPPING A FRONT THROUGH ON SATURDAY...WITH COOLER TEMPERATURES ON SUNDAY AND MONDAY. WILL GO ABOVE GUIDANCE FOR WEDNESDAY THROUGH SATURDAY...THEN AROUND OR SLIGHTLY BELOW FOR SUNDAY AND MONDAY. CANNOT RULE OUT PRECIP ANY OF THESE DAYS...BUT CURRENTLY LOOKS LIKE SATURDAY NIGHT HAS BEST CHANCE FOR WIDESPREAD RAIN AND THUNDERSTORMS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, May 24, 12:11 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1211 PM CDT MON MAY 24 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS SWEEPING FROM WEST TO EAST ACROSS THE AREAS MIDDAY AND THIS AFTERNOON WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. THE GREATEST THREAT WILL BE IN AREAS ALONG AND SOUTH OF INTERSTATE 90. THE THREAT FOR SEVERE WEATHER SHOULD END EARLY AFTERNOON IN MUCH OF SOUTHEASTERN SOUTH DAKOTA. THE THREAT FOR LARGE HAIL WILL CONTINUE INTO EARLY EVENING IN NORTHWEST IOWA...MAINLY AREAS SOUTH OF A LINE FROM SPENCER TO SIOUX CITY. FLOODING... THE LITTLE SIOUX RIVER FROM NEAR SPENCER DOWNSTREAM TO AROUND LINN GROVE IS EXPECTED TO EXCEED OR REMAIN SLIGHTLY ABOVE FLOOD STAGE THROUGH TONIGHT. THIS WILL CAUSE SOME MINOR FLOODING OF AGRICULTURAL LAND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE HEADING INTO THE WEEKEND...AND SOME OF THE STORMS MAY BE SEVERE SATURDAY OR SATURDAY NIGHT. THOSE WITH MEMORIAL DAY WEEKEND ACTIVITIES SHOULD BE AWARE OF THE LATEST WEATHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER NOON CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, May 24, 1:15 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 115 PM CDT MON MAY 24 2004 MNZ071-072-097-SDZ038>040-052>056-058>060-063>065-068-069-241830- AURORA-BEADLE-BON HOMME-BROOKINGS-CHARLES MIX-DAVISON-DOUGLAS-HANSON- HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN MN-LYON MN-MINER-MOODY- PIPESTONE MN-SANBORN-YANKTON- 115 PM CDT MON MAY 24 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 272 HAS BEEN CANCELLED FOR MUCH OF EASTERN SOUTH DAKOTA AND PARTS OF SOUTHWEST MINNESOTA... THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED OVER MUCH OF SOUTHEASTERN SOUTH DAKOTA...SO THE WATCH HAS BEEN CANCELLED FOR AURORA...BEADLE...BON HOMME...BROOKINGS...CHARLES MIX...DOUGLAS... HANSON...HUTCHINSON...JERAULD...KINGSBURY...LAKE...MINER...MOODY... SANBORN AND YANKTON COUNTIES. THE WATCH HAS ALSO BEEN CANCELLED FOR LINCOLN...LYON...AND PIPESTONE COUNTIES OF SOUTHWESTERN MINNESOTA. A LINE OF THUNDERSTORMS FROM BROOKINGS TO SIOUX FALLS..TO YANKTON MAY YET PRODUCE SOME HAIL TO PEA SIZE BETWEEN SIOUX FALLS AND YANKTON THROUGH 2 PM. THE THREAT OF SEVERE THUNDERSTORMS WITH POTENTIAL FOR LARGE HAIL CONTINUES OVER FAR SOUTHEASTERN SOUTH DAKOTA...NORTHWEST IOWA... AND SOUTHWEST MINNESOTA TO THE SOUTH OF A LINE FROM WINDOM TO LUVERNE. CHAPMAN
Local storm report, May 24, 1:31 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
131 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0112 PM HAIL 6 W DAKOTA CITY 42.42N 96.54W
05/24/2004 0.75 INCH DAKOTA NE LAW ENFORCEMENT
0105 PM HAIL 3 NW HUBBARD 42.42N 96.63W
05/24/2004 0.75 INCH DAKOTA NE TRAINED SPOTTER
0114 PM HAIL NORTH SIOUX CITY 42.54N 96.50W
05/24/2004 1.00 INCH UNION SD TRAINED SPOTTER
0123 PM HAIL SALIX 42.31N 96.29W
05/24/2004 1.75 INCH WOODBURY IA LAW ENFORCEMENT
0122 PM HAIL SOUTH SIOUX CITY 42.47N 96.41W
05/24/2004 0.75 INCH DAKOTA NE LAW ENFORCEMENT
0100 PM HAIL WNW JEFFERSON 42.60N 96.56W
05/24/2004 0.75 INCH UNION SD TRAINED SPOTTER
0119 PM HAIL 2 W SALIX 42.31N 96.33W
05/24/2004 1.00 INCH WOODBURY IA TRAINED SPOTTER
0122 PM HAIL ELK POINT 42.68N 96.68W
05/24/2004 0.75 INCH UNION SD EMERGENCY MNGR
0125 PM HAIL SE SIOUX CITY 42.50N 96.39W
05/24/2004 1.00 INCH WOODBURY IA TRAINED SPOTTER
&&
BUSSLocal storm report, May 24, 1:55 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
155 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0129 PM HAIL 10 S MOVILLE 42.34N 96.07W
05/24/2004 1.75 INCH WOODBURY IA LAW ENFORCEMENT
&&
CHAPMANLocal storm report, May 24, 2:00 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
200 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0129 PM HAIL BRONSON 42.41N 96.21W
05/24/2004 0.75 INCH WOODBURY IA TRAINED SPOTTER
0131 PM HAIL E SIOUX CITY 42.50N 96.39W
05/24/2004 0.88 INCH WOODBURY IA TRAINED SPOTTER
0124 PM HAIL 2 NNE SIOUX CITY 42.53N 96.38W
05/24/2004 1.00 INCH WOODBURY IA TRAINED SPOTTER
0155 PM HAIL KINGSLEY 42.59N 95.97W
05/24/2004 0.75 INCH PLYMOUTH IA TRAINED SPOTTER
0148 PM HAIL DANBURY 42.24N 95.72W
05/24/2004 0.75 INCH WOODBURY IA TRAINED SPOTTER
&&
BUSSLocal storm report, May 24, 2:45 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL PONCA 42.57N 96.71W
05/24/2004 0.75 INCH DIXON NE AMATEUR RADIO
0115 PM HAIL N SIOUX CITY 42.50N 96.39W
05/24/2004 0.88 INCH WOODBURY IA TRAINED SPOTTER
0130 PM HAIL SE SIOUX CITY 42.50N 96.39W
05/24/2004 0.75 INCH WOODBURY IA TRAINED SPOTTER
&&
BUSSSpecial weather statement, May 24, 2:48 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 248 PM CDT MON MAY 24 2004 IAZ001>003-012>014-020-MNZ080-081-089-090-098-NEZ013-014-SDZ061-062- 066-067-070-071-242010- CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-DICKINSON IA-DIXON NE- JACKSON MN-LINCOLN-LYON IA-MCCOOK-MINNEHAHA-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PLYMOUTH IA-ROCK MN-SIOUX IA-TURNER-UNION- 248 PM CDT MON MAY 24 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 272 HAS BEEN CANCELLED FOR ADDITIONAL LOCATIONS IN SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...AND MUCH OF NORTHWEST IOWA... THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED OVER MUCH OF SOUTHEASTERN SOUTH DAKOTA...SO THE WATCH HAS BEEN CANCELLED FOR MCCOOK...MINNEHAHA...TURNER...LINCOLN...CLAY AND UNION COUNTIES. THE WATCH HAS ALSO BEEN CANCELLED FOR MURRAY...COTTONWOOD... ROCK...NOBLES...AND JACKSON COUNTIES OF SOUTHWEST MINNESOTA. IN IOWA...THE WATCH IS NO LONGER IN EFFECT FOR LYON...SIOUX... PLYMOUTH...OSCEOLA...OBRIEN...DICKINSON...AND CLAY COUNTIES. THE SEVERE THUNDERSTORM WATCH HAS ALSO BEEN CANCELLED FOR DAKOTA AND DIXON COUNTIES ON NORTHEAST NEBRASKA. THREAT FOR SEVERE THUNDERSTORMS WITH POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS CONTINUES OVER FAR SOUTHEASTERN PARTS OF NORTHWEST IOWA...INCLUDING WOODBURY...IDA...CHEROKEE...AND BUENA VISTA COUNTIES. CHAPMAN
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:10 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 35 min |
| May 24, 1:22 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 23 min |
| May 24, 1:45 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 30 min |
| May 24, 1:47 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 28 min |
| May 24, 1:53 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 52 min |
| May 24, 2:06 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 39 min |
| May 24, 2:14 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 31 min |
| May 24, 2:46 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.